As 2020 draws to a close, we asked David Alain Wohl, M.D., a professor of medicine in the Division of Infectious Diseases at the University of North Carolina and a highly respected HIV clinician-researcher, to take stock of the year's most momentous research developments and other critical events. In this exclusive series of articles, Wohl calls attention to 10 such developments that have tremendous short-term implications for our day-to-day efforts to improve HIV prevention, treatment, patient care, and policy in the U.S., and analyzes each development with his trademark wit and clinical savvy.
A top story in HIV medicine in 2019 was the excess weight gain experienced by some during HIV treatment with integrase inhibitors. These antiretrovirals had quickly become the special sauce of HIV therapy: They were potent, had a high resistance barrier, and were very well-tolerated.
Make that: Mostly very well-tolerated.
This year solidified much of what we first heard last year. Additional follow-up from the ADVANCE trial, a study of initial antiretroviral regimens conducted in South Africa, laid out the differential effects of HIV therapies on weight. It showed continued accumulation of kilograms for those randomized to dolutegravir (a.k.a. Tivicay), especially when combined with tenofovir alafenamide (TAF)/emtricitabine (FTC), a.k.a. Descovy.
In addition, a sub-study of ADVANCE that was presented and published in 2020 examined host genetic profiles associated with drug metabolism, hypothesizing that people who more slowly clear efavirenz (a.k.a. Sustiva, Stocrin) may experience less weight gain than people who experience more rapid elimination. The assumption here is that efavirenz at higher drug levels could lead to side effects that suppress weight gain.
Efavirenz is metabolized by the cytochrome P450 enzyme 2B6 (CYP2B6). Loss-of-function polymorphisms of this gene have been identified, leading to slower elimination—and thus to higher levels of the substrate drug. Of the 171 ADVANCE participants treated with efavirenz/TDF/FTC who underwent CYP2B6 genotyping, those with the slow genetic polymorphism (who presumably had greater efavirenz exposure) gained less weight than those with extensive metabolism genotype. Extensive metabolizers had similar weight gains to people who were assigned dolutegravir plus tenofovir disoproxil fumarate (TDF)/FTC (a.k.a. Truvada).
People with extensive metabolizer genotype—both women and men—gained more weight relative to intermediate and slow metabolizers. However, weight continued to climb over time in these women, while seeming to plateau in the men.
The authors conclude that the similar weight gains seen in the dolutegravir plus TDF/FTC arm and the extensive efavirenz metabolizers point to toxic accumulation of efavirenz in the slow to intermediate metabolizers, somehow inhibiting weight gain.
Another study looked at whether caloric intake or changes in metabolic rate can explain the weight gain in a sample of people starting HIV therapies (almost all of whom were taking an integrase inhibitor). The study was small—with only 30 participants—but intensive.
Metabolic rate was assessed using indirect calorimetry, and DEXA scans were performed for regional fat volume measurement—with both of them taken at six-month intervals for one year. Diet information was also recorded. Participants were mostly cisgender men and Black; median BMI was 24.7 kg/m2.
As expected, weight increased—along with total and trunk fat—after initiation of HIV therapy, with the gains greater in cisgender women. Dietary intake remained stable in both total calories and content, and metabolic rate did not change.
The Bottom Line on Weight Gain Following HIV Integrase Inhibitor Initiation
Dramatic increases in weight following the initiation of integrase inhibitors, especially dolutegravir or bictegravir, is a thorny problem that may prevent the use of these otherwise excellent HIV therapies. Black women seem to be at greatest risk of excess weight gain, but white women and men of all races are not immune.
The etiology of the weight gains seen in ADVANCE and other studies is not clear. The small metabolic study that found no changes in caloric intake or metabolic rate supports the contention we’ve heard from many of our patients experiencing weight gain on antiretrovirals: They affirm that they have not changed their diet or activity level, yet they are putting on pounds.
That particular study looked at treatment-naïve patients. A similar investigation among those with viral suppression switching to dolutegravir or bictegravir would further help us understand how diet and metabolism changes do or do not factor into excess weight gain.
Given the differences we’ve seen among disparate subgroups, it is highly likely that there are genetic influences on the amount of weight people gain on certain HIV therapies.
Differences in drug metabolism is an attractive explanation, but the ADVANCE sub-study presents as many questions as it does answers. How does a relatively higher level of efavirenz blunt an exuberant return-to-health increase in weight? What explains the remarkable increases in weight seen in the dolutegravir/TAF/FTC arm of that trial—gains that are much higher than those seen with older regimens? Why do women gain more weight than men?
It is also notable that levels of efavirenz were not measured to correlate with the host genotypes.
What to do about excessive weight linked temporally to antiretroviral therapy is also murky. The AIDS Clinical Trials Group (ACTG) was about to launch a trial that would explore whether weight gained during integrase inhibitor therapy would be reversed by a switch to doravirine (a.k.a. Pifeltro). That trial, inexplicably called The Do IT Study, was sidelined by COVID-19 but is slated to open in early 2021.
Prior to COVID-19, this issue was gaining considerable attention. Now, during COVID-19, even weighing a patient has often not been possible. And what can we even make of added pounds this year, when we all are having a hard time physically distancing from our cupboards and fridges? I hate pandemics.